Lightning, St. Clair
- When
- July 23, 12:50 PM EST
- Where
- St. Clair County, 8.02 mi WNW of Yale
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 43.156, -82.935
Lightning struck a 58 year-old man in an open area as he was gathering firewood. He suffered critical injuries and was transported to the hospital.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Lightning struck a 58 year-old man in an open area as he was gathering firewood. He suffered critical injuries and was transported to the hospital. A 62 year-old male companion also suffered minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 11:29 AM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1229 PM EDT Sun Jul 23 2023 .AVIATION... The solid line of showers and embedded thunderstorm which exited southwest lower Michigan late this morning has been breaking up a bit. None-the-less, still should be enough instability to allow for renewed batch of numerous showers and scattered thunderstorms over southeast Michigan for the bulk of the afternoon hours. Tough to fine tune/shorten the tsra mention in tafs very much, but did adjust for a slightly faster timing over southern tafs. Although the typical decreasing trend in activity is expected this evening, another small upper level disturbance looks to be moving through tonight, which could keep a few showers going in the evening. At the very least, likely looking at some mid clouds to persist or redevelop, which should help mitigate fog potential despite the very light winds overnight. Light westerly flow tomorrow, with modest instability building up will potentially allow for a stray shower or thunderstorm, but coverage not high enough to warrant a mention in tafs at this time. Probably not even enough low level moisture to support cigs under 10 kft for any extended period with the expected diurnal CU up. .DTW THRESHOLD PROBABILITIES... * Moderate for thunderstorms this afternoon. * Low for ceilings below 5000 ft this afternoon and evening. && .PREV DISCUSSION... Issued at 303 AM EDT Sun Jul 23 2023 DISCUSSION... Regional water vapor show a pair of short waves/MCVs over srn Wisconsin and NE Iowa, with a more notable wave over north-central Wisconsin. These short wave features will advance across Se Mi late this afternoon/evening coincident with the peak in the diurnal heating cycle. A narrow plume of deep moisture preceding these waves will advect into Se Mi today, which combined with the ascent and instability will support numerous showers and thunderstorms this afternoon and evening. Mixed Layer CAPE has the potential to reach 1200 J/kg today, assuming convective initiation is later in the day and the leading region of mid/high clouds does not become too opaque. Mid level lapse rates are not quite as steep as yesterday, but may still support strong enough convective updrafts to justify a risk of a few strong gusts in microbursts and small hail. Available model guidance suggests scf to 500mb bulk shear values will remain below 20 knots, too weak for a more organized severe threat. However, given the appearance of the short wave upstream, it seems plausible for shear values to overachieve a little. This could support an isolated severe potential predicated on maximum daytime heating/instability being realized. Model soundings suggest afternoon highs will peak into the low 80s. This is assuming mid clouds are not too thick and/or convective initiation does not occur a little earlier in the afternoon. There will be a decent mid level subsidence region that will overspread Se Mi tonight in the wake of the short waves. This will support clearing skies and allow nighttime mins to dip down in the low 60s, with a few 50s possible in low lying areas outside the metro area. The 00Z model suite are not as supportive of convection on Monday, limited by weak instability and lack of a better forcing mechanism. Given the generally uncapped environment, the potential for some overachievement on the amplitude of any short wave feature and/or the presence of lake breeze or outflow boundaries a low chance for afternoon convection will be maintained in the forecast. Prevailing westerly flow will support some weak low level warm air advection on Monday, warranting forecasts highs mainly in the low to mid 80s. Consistent with earlier model runs, the 00Z model suite indicate the mid level flow across the Great Lakes will trend more westerly/zonal as the main belt of westerlies lift north of the Great Lakes by mid week. This will occur as the large ridge across the swrn US expands into the Lower and Mid Mississippi Valleys during the course of the week. The result will be a warmer and more humid airmass advecting into Se Mi. 850mb temps forecast to reach the +19 to +22C range by Thursday will warrant forecast daytime highs into the 90s the latter half of the week, assuming minimal upscale convective growth along the lead edge of the better inflow. MARINE... Light and variable winds will continue into Sunday mornings as the pressure gradient remains weak and disorganized. A weak cold front will produce light southerly winds for Sunday, along with scattered showers and thundestorms, centered during the afternoon and evening hours. Weak surface troughing early next week will maintain light winds, but a continued chance of showers and thunderstorms will exist. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....SF DISCUSSION...SC MARINE.......SF/SS You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 311 AM EDT Sun Jul 23 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240715- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 311 AM EDT Sun Jul 23 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening as an upper level low tracks across the region. Severe weather is not anticipated. The strongest storms will be capable of producing wind gusts to 45 MPH and half inch hail. Storm motion will southwest to northeast at 20 to 30 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240715- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 311 AM EDT Sun Jul 23 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening as an upper level low tracks across the region. Severe weather is not anticipated. The strongest storms will be capable of producing wind gusts to 35 knots and half inch hail. Storm motion will southwest to northeast at 20 to 30 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SC
The Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, St. Clair | 2023-07-23 | 58 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102878.